Alert archive / Nevada / Special Weather Statements in 2015

Special Weather Statement, NWS Reno, NV

July 22, 2015Storey County, Nevada

NWS Reno, NV issued this special weather statement at Jul 22, 2015, 1:21 PM PDT for Storey County, Nevada. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2015, 1:21 PM PDT (20:21 UTC)
Expired
Jul 22, 2015, 2:00 PM PDT
In force
39 min
Issued by
NWS Reno, NV

County Storey County, NV

The radar

The Reno radar (KRGX), 30 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 1:37 PM PDTHAIL 0.25Fernley, NVTRAINED WEATHER SPOTTER REPORTED PEA SIZED HAIL AND MINOR STREET FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2015-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2015-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

585 
WWUS85 KREV 222021
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
121 PM PDT WED JUL 22 2015
 
NVZ003-004-222100-
GREATER RENO-CARSON CITY-MINDEN AREA NV-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
121 PM PDT WED JUL 22 2015

...STRONG THUNDERSTORM WITH VERY HEAVY RAIN APPROACHING FERNLEY...

AT 119 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FERNLEY...OR 14 MILES NORTHWEST OF LAHONTAN RESERVOIR...MOVING
NORTHEAST AT 10 MPH.

VERY HEAVY RAIN...ACCUMULATING SMALL HAIL...AND WINDS IN EXCESS OF 
40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FERNLEY...HAZEN...SILVER SPRINGS...FERNLEY SINK NEAR I-80...FERNLEY -
TIGER FIELD AIRPORT AND WADSWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM RESULTING IN
SIGNIFICANT PONDING OF WATER ON THE ROAD AND REDUCED VISIBILITY.

THIS STORM WILL AFFECT TRAVELERS ON INTERSTATE 80 FROM THE LYON 
COUNTY LINE TO THE EAST END OF FERNLEY. DRIVERS SHOULD EXPECT STRONG 
GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL 
WILL RESULT IN PONDING OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY 
RAIN AND TURN ON YOUR HEADLIGHTS.

&&

LAT...LON 3943 11932 3958 11945 3978 11918 3950 11895
TIME...MOT...LOC 2019Z 230DEG 9KT 3955 11932 

$$

MB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 22, 12:30 PM PDT, 51 minutes earlier.

Area forecast discussion, Jul 22, 12:30 PM PDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
1230 PM PDT WED JUL 22 2015

.SYNOPSIS...

THUNDERSTORMS ACROSS THE EASTERN SIERRA AND WESTERN NEVADA WILL
CONTINUE TO DEVELOP THROUGH THIS EVENING. SOME STORMS WILL BECOME
STRONG AND PRODUCE GUSTY WINDS, LOCAL FLOODING AND HAIL.
TEMPERATURES WILL WARM UP TO NEAR SEASONAL NORMALS BY THIS
WEEKEND.

&&

.SHORT TERM...

CURRENT RADAR SHOWS THUNDERSTORMS ARE CONTINUING TO BECOME
STRONGER ACROSS THE EAST SIERRA AND WESTERN NV. PRECIPITABLE WATER
VALUES ARE AROUND 0.8 INCH SO DESPITE FASTER MOVING STORMS, THERE
IS AMPLE MOISTURE FOR LOCALLY HEAVY RAIN AND ACCUMULATIONS OF
SMALL HAIL, ESPECIALLY IF MULTIPLE CELLS TRACK OVER THE SAME
LOCATION. AT THE SAME TIME, THE BOUNDARY LAYER IS DRY ENOUGH TODAY
FOR SOME STORMS TO CREATE OUTFLOW WINDS UP TO AROUND 60 MPH.

THE ENTRANCE REGION OF AN UPPER JET ACROSS NORTHWEST NV AND THE
EXIT REGION OF ANOTHER JET NOSING INTO SOUTH-CENTRAL NV THIS
AFTERNOON CREATES AN INTERESTING WEATHER PATTERN FOR
THUNDERSTORMS. THE JET CIRCULATIONS WILL PROVIDE MID-LEVEL ASCENT
AND ALONG WITH 30 KT CLOUD-LAYER SHEAR SHOULD ASSIST IN THE
DEVELOPMENT OF STRONG THUNDERSTORM UPDRAFTS. THE UPPER-LEVEL JETS
AND SHORTWAVE WILL MOVE EAST ACROSS NEVADA WHILE INSTABILITY CONTINUES
TO INCREASE THIS AFTERNOON. AS SUCH, AFTER 3 PM THE POTENTIAL FOR
SEVERE STORMS WILL BE HIGHEST FOR LOCATIONS EAST OF HIGHWAY 395.

A FAIRLY STABLE AIR MASS IS EXPECTED THURSDAY BUT MODELS HAVE
BEEN CONSISTENT OVER THE LAST FEW RUNS SHOWING A CONVERGENCE
BOUNDARY ACROSS EASTERN MONO INTO MINERAL COUNTY. THERE IS A
SLIGHT CHANCE FOR THUNDERSTORMS TO DEVELOP ALONG THIS BOUNDARY
THURSDAY AFTERNOON. THIS BOUNDARY WILL SHIFT TO THE EAST FRIDAY
AND WHILE CUMULUS BUILDUPS ARE EXPECTED SOUTH OF HIGHWAY 50, THE
PROBABILITY FOR THUNDERSTORMS IS LESS THAN 15 PERCENT. JCM

.LONG TERM...SATURDAY THROUGH WEDNESDAY...

DRY WEST TO SOUTHWEST FLOW ALOFT WILL PREVAIL THROUGH EARLY NEXT
WEEK, THEN RIDGE BEGINS TO EXPAND ACROSS THE GREAT BASIN THROUGH
MIDWEEK. TEMPERATURES WILL WARM UP TO NEAR SEASONAL NORMALS BY THIS
WEEKEND, WITH FURTHER WARMING FOR NEXT WEEK.

DRY AND STABLE CONDITIONS WILL PREVAIL THIS WEEKEND WITH LITTLE TO
NO CLOUD COVER, AS A TROUGH MOVES ACROSS THE PACIFIC NORTHWEST. THIS
WILL LIKELY BRING SOME INCREASE IN WINDS MAINLY ON SUNDAY, WITH
POTENTIAL FOR GUSTS UP TO 35 MPH FROM I-80 NORTHWARD.

THIS TROUGH PASSAGE WILL KEEP DAYTIME HIGHS RELATIVELY STEADY
THROUGH NEXT MONDAY, THEN A WARMING TREND WITH LIGHT WINDS IS
PROJECTED FOR TUESDAY AND WEDNESDAY WITH SOME OF THE WARMER VALLEYS
POSSIBLY REACHING 100 DEGREES. THE INCREASED HEATING WILL LEAD TO
AFTERNOON CUMULUS DEVELOPMENT BY WEDNESDAY BUT THUNDERSTORMS ARE
UNLIKELY, DUE TO STRONG CAP ALOFT AND LIMITED FORCING UNDER THE
RIDGE. MJD

&&

.AVIATION...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING. INITIAL CELLS NEAR THE SIERRA THRU 21Z WILL PUSH EAST
ACROSS WESTERN NV LATER IN THE AFTERNOON. STRONGER STORMS WILL BE
CAPABLE OF PRODUCING SEVERE WIND GUSTS 50+ KT AND LARGE HAIL. AREAS
EAST OF KRNO-KCXP-KMMH WILL HAVE THE HIGHEST THREAT OF STRONG
CONVECTION THRU 03Z THIS EVENING.

FOR THURSDAY, ISOLATED THUNDERSTORMS WILL BE MAINLY CONFINED TO
AREAS SOUTH OF HIGHWAY 50 AND AWAY FROM THE SIERRA WELL EAST OF
KMMH. OTHERWISE VFR CONDS WILL PREVAIL AT ALL MAIN TERMINALS.

AFTERNOON WIND GUSTS AT MAIN TERMINALS WILL GENERALLY RANGE FROM
20-25 KT BOTH TODAY AND THURSDAY. MJD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 22, 11:39 AM PDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1139 AM PDT WED JUL 22 2015

CAZ072-NVZ002-221900-
GREATER LAKE TAHOE AREA CA-GREATER LAKE TAHOE AREA NV-
1139 AM PDT WED JUL 22 2015

...THUNDERSTORM DEVELOPING OVER LAKE TAHOE...

AT 1135 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LAKE TAHOE EAST OF HOMEWOOD...MOVING NORTHEAST AT 10 MPH. THIS
STORM WILL REACH THE EAST SHORE BETWEEN GLENBROOK AND SAND HARBOR.

HEAVY RAIN...SMALL HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THIS STORM. WAVE HEIGHTS ON LAKE TAHOE MAY QUICKLY
RISE ABOVE 3 FEET.

LOCATIONS IMPACTED INCLUDE...
INCLINE VILLAGE-CRYSTAL BAY...GLENBROOK AND THE CARSON RANGE BETWEEN
SPOONER SUMMIT AND MOUNT ROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE TAHOE...INCLUDING THE EAST SHORE BETWEEN
GLENBROOK AND INCLINE VILLAGE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE
DANGER TO BOATERS. HIKERS IN THE CARSON RANGE AND MOUNT
ROSE SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.

&&

LAT...LON 3904 12007 3909 12012 3925 11995 3910 11989
TIME...MOT...LOC 1835Z 226DEG 7KT 3908 12005

BRONG
Special weather statement, Jul 22, 12:19 PM PDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1219 PM PDT WED JUL 22 2015

NVZ004-221945-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
1219 PM PDT WED JUL 22 2015

...STRONG THUNDERSTORMS JUST NORTHEAST OF FERNLEY...

AT 1217 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR FERNLEY...MOVING NORTHEAST AT 5
MPH.

HEAVY RAIN...DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FERNLEY AND FERNLEY SINK NEAR I-80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL AFFECT TRAVELERS ON INTERSTATE 80 BETWEEN FERNLEY
AND THE FERNLEY SINK. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS
WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT
IN PONDING OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN
ON YOUR HEADLIGHTS.

&&

LAT...LON 3961 11918 3969 11927 3985 11913 3973 11896
TIME...MOT...LOC 1917Z 223DEG 6KT 3969 11917

BRONG
Local storm report, Jul 22, 12:29 PM PDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1229 PM PDT WED JUL 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     HAIL             5 N STEAD               39.71N 119.88W
07/22/2015  M0.25 INCH       WASHOE             NV   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTED PEA SIZED HAIL IN THE RED
            ROCK AREA.

&&

MCGUIRE
Special weather statement, Jul 22, 1:03 PM PDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
103 PM PDT WED JUL 22 2015

NVZ004-005-222045-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
NORTHERN WASHOE COUNTY NV-
103 PM PDT WED JUL 22 2015

...THUNDERSTORMS WITH GUSTY WINDS OVER PYRAMID LAKE...

AT 101 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PYRAMID LAKE...MOVING NORTHEAST AT 20 MPH.

HEAVY RAIN...SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PYRAMID LAKE...SUTCLIFFE...TOHAKUM PEAK AND THE NEEDLE ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR PYRAMID LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE
DANGER TO BOATERS. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE
HEIGHTS WHICH MAY CAPSIZE SMALL BOATS.

&&

LAT...LON 3996 11962 4013 11973 4034 11939 3998 11928
TIME...MOT...LOC 2001Z 243DEG 16KT 4008 11959

MB
Special weather statement, Jul 22, 1:06 PM PDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
106 PM PDT WED JUL 22 2015

NVZ001-004-222030-
MINERAL AND SOUTHERN LYON COUNTIES NV-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
106 PM PDT WED JUL 22 2015

...THUNDERSTORMS ALONG HIGHWAY 95 BETWEEN FALLON AND WALKER LAKE...

AT 104 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 10 MILES SOUTHWEST OF FALLON TO 6 MILES WEST OF
WALKER LAKE...AND MOVING EAST AT 15 MPH.

HEAVY RAIN...HAIL AND GUSTS TO 45 MPH ARE POSSIBLE WITH THE LINE OF
STORMS. WINDS MAY KICK UP AREAS OF BLOWING DUST.

LOCATIONS IMPACTED INCLUDE...
WALKER LAKE...FALLON...SCHURZ AND HIGHWAY 95.

LAT...LON 3856 11892 3939 11892 3954 11856 3858 11856
TIME...MOT...LOC 2004Z 253DEG 11KT 3933 11886 3866 11886

BRONG
Special weather statement, Jul 22, 1:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
121 PM PDT WED JUL 22 2015

NVZ003-004-222100-
GREATER RENO-CARSON CITY-MINDEN AREA NV-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
121 PM PDT WED JUL 22 2015

...STRONG THUNDERSTORM WITH VERY HEAVY RAIN APPROACHING FERNLEY...

AT 119 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FERNLEY...OR 14 MILES NORTHWEST OF LAHONTAN RESERVOIR...MOVING
NORTHEAST AT 10 MPH.

VERY HEAVY RAIN...ACCUMULATING SMALL HAIL...AND WINDS IN EXCESS OF
40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FERNLEY...HAZEN...SILVER SPRINGS...FERNLEY SINK NEAR I-80...FERNLEY -
TIGER FIELD AIRPORT AND WADSWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM RESULTING IN
SIGNIFICANT PONDING OF WATER ON THE ROAD AND REDUCED VISIBILITY.

THIS STORM WILL AFFECT TRAVELERS ON INTERSTATE 80 FROM THE LYON
COUNTY LINE TO THE EAST END OF FERNLEY. DRIVERS SHOULD EXPECT STRONG
GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL
WILL RESULT IN PONDING OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY
RAIN AND TURN ON YOUR HEADLIGHTS.

&&

LAT...LON 3943 11932 3958 11945 3978 11918 3950 11895
TIME...MOT...LOC 2019Z 230DEG 9KT 3955 11932

MB

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:09 PM PDTSpecial Weather StatementREV51 min
Jul 22, 11:12 AM PDTSpecial Weather StatementREVLyon48 min
Jul 22, 11:30 AM PDTSpecial Weather StatementREVStorey30 min
Jul 22, 11:39 AM PDTSpecial Weather StatementREV21 min
Jul 22, 12:19 PM PDTSpecial Weather StatementREVStorey26 min
Jul 22, 1:03 PM PDTSpecial Weather StatementREV42 min
Jul 22, 1:06 PM PDTSpecial Weather StatementREVLyon24 min
Jul 22, 1:26 PM PDTSpecial Weather StatementREVMineral34 min
Jul 22, 1:29 PM PDTSpecial Weather StatementREVStorey31 min
Jul 22, 1:49 PM PDTAreal Flood AdvisoryREVLyon116 min
Jul 22, 1:56 PM PDTSpecial Weather StatementREV19 min
Jul 22, 2:00 PM PDTSevere Thunderstorm WarningREVLyon45 min
Jul 22, 2:05 PM PDTSpecial Weather StatementREVMineral40 min
Jul 22, 2:23 PM PDTSpecial Weather StatementREVChurchill37 min
Jul 22, 2:28 PM PDTSpecial Weather StatementREV62 min
Jul 21, 5:06 PM PDTFlash Flood WarningREVPlumas3 hr
Jul 21, 5:24 PM PDTSpecial Weather StatementREVSierra21 min
Jul 21, 11:01 PM PDTAreal Flood AdvisoryREVLassen3 hr
Jul 22, 1:37 PM PDTSpecial Weather StatementREVAlpine23 min

Nearby

Special Weather Statements in Nevada, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.